Nevada, 2013Debris Flow in Nevada, September 14, 2013
September 14, 2013 · NWS REV · 1 event in 1 county or zone
Heavy rainfall from thunderstorms on the Bison Fire scar caused a large debris flow which closed a road in the far western portion of the Smith Valley on the 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall from thunderstorms on the Bison Fire scar caused a large debris flow which closed a road in the far western portion of the Smith Valley on the 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Sep 14, 1:36 PM PST, 3 hours 54 minutes earlier.
Area forecast discussion, Sep 14, 1:36 PM PST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
236 PM PDT SAT SEP 14 2013
.SYNOPSIS...
DRY AND BREEZY CONDITIONS ARE EXPECTED FOR SUNDAY AFTERNOON AS AN
UPPER LEVEL DISTURBANCE QUICKLY PUSHES THROUGH THE PACIFIC
NORTHWEST. DRY CONDITIONS WILL PERSIST THROUGH EARLY NEXT WEEK
WITH BREEZY CONDITIONS IN THE FORECAST AGAIN ON TUESDAY. A DEEP
TROUGH WILL THEN DEVELOP OFF THE WEST COAST AND WILL LIKELY
PROVIDE US WITH BELOW NORMAL TEMPERATURES AND CHANCES FOR SHOWERS
BY NEXT WEEKEND.
&&
.SHORT TERM...
LATEST VISIBLE SATELLITE IMAGERY SHOWS CUMULUS BUILD UPS BEGINNING TO
DEVELOP ACROSS THE SIERRA. CONTINUED DAYTIME HEATING WILL WORK WITH
RESIDUAL MOISTURE FROM A DEPARTING UPPER LEVEL LOW ACROSS FAR
NORTHEAST NEVADA TO PRODUCE ISOLATED SHOWERS AND STORMS MAINLY
ACROSS THE SIERRA WITH A FEW DRIFTING ACROSS INTO THE SIERRA FRONT.
MOST PRECIPITATION ACTIVITY WILL DIMINISH BY EARLY EVENING AS WE
LOSE OUR HEATING. THEREAFTER WE SETTLE INTO A DRIER PATTERN
THROUGH EARLY NEXT WEEK.
BREEZY CONDITIONS ARE EXPECTED FOR SUNDAY AFTERNOON AS A SWIFT
MOVING UPPER LEVEL DISTURBANCE SWINGS THROUGH THE PACIFIC
NORTHWEST. WINDS GUSTS ARE EXPECTED TO BE IN THE 30-35 MPH RANGE
WITH THE BREEZIEST CONDITIONS CONCENTRATED MAINLY NORTH OF
INTERSTATE 80. CHOPPY CONDITIONS CAN BE EXPECTED ACROSS AREA
LAKES SUNDAY AFTERNOON AND LAKE WIND ADVISORIES HAVE BEEN POSTED
FOR LAKE TAHOE AND PYRAMID LAKE. TEMPERATURES ON SUNDAY WILL
REMAIN A FEW DEGREES ABOVE SEASONAL NORMALS THROUGH MONDAY WITH
GENERALLY MID TO UPPER 80S ACROSS WESTERN NEVADA AND MID TO UPPER
70S FOR SIERRA VALLEYS. FUENTES
.LONG TERM...TUESDAY-SATURDAY...
NOTABLE CHANGES IN THE LONG TERM FORECAST ARE CENTERED AROUND
WINDS, INCREASING THEM TUES AND AGAIN FRI/SAT. REST OF FORECAST IS
LARGELY UNCHANGED.
GFS/EC AND AFFILIATED ENSEMBLES SWING POTENT SHORTWAVE THROUGH THE
REGION LATE TUES. MODEL CONSISTENCY HELPING INCREASE CONFIDENCE. COLD
FRONT COUPLED WITH 100KT UPPER JET WILL KICK UP THE WINDS FOR TUES
AFTERNOON/EVENING - GUSTS ON THE ORDER OF 30-40 MPH. INSTABILITY IN
COLDER AIR MAY GENERATE SOME SHOWERS NEAR OR/NV BORDER BUT
CONFIDENCE IN THAT HAPPENING IS LOW AT THIS TIME.
FRI/SAT IS WHERE THINGS GET INTERESTING WITH A FUNDAMENTAL PATTERN
SHIFT OVER THE NE PACIFIC. THIS BRINGS A LARGE TROF THROUGH THE
WESTERN US. RECENT GUIDANCE HAS SLOWED ITS EASTWARD PROGRESSION AND
ENSEMBLE NORMALIZED SPREADS SHOW SIMILAR UNCERTAINTIES IN SPEED.
THIS KEEPS OVERALL FORECAST CONFIDENCE AT MEDIUM. HAVE INCREASED
WINDS BOTH FRI/SAT TO ACCOUNT FOR TIMING DIFFERENCES - THIS MAY END
UP BEING OUR FIRST SOLID WIND EVENT (ADVISORY LEVEL STUFF) FOR THE
FALL SEASON WITH 700MB FLOW NEARING 40 KTS AT TIMES. NOT IMPRESSED
WITH PRECIP POTENTIAL AS MOISTURE PLUME FROM CENTRAL PACIFIC GETS
PINCHED OFF BUT WITH STRONG COLD FRONT AND JET DYNAMICS - WILL
CONTINUE CHANCES FOR SHOWERS. COULD BE SOME SNOW ON THE HIGHEST
PEAKS OF THE SIERRA BUT LIKELY WON'T AMOUNT TO MUCH.
TEMPERATURE WISE - THIS COMING WEEK WILL OFFER SOMETHING FOR
EVERYONE. THOSE OF US HANGING ONTO SUMMER WILL ENJOY THURS/FRI WITH
NV VALLEY TEMPS RISING INTO THE 80S. WEDNESDAY MORNING AND SAT/SUN
WILL OFFER MORE FALL-LIKE CONDITIONS WITH POTENTIAL FOR SOME LIGHT
FROSTS IN THE OUTLYING LOWER ELEVATION VALLEYS.
CS
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE WEEKEND WITH
ONLY ABOUT A 15-20% CHANCE OF SHRA/TSRA MAINLY AT KTVL,KTRK,KMMH
TROUGH ABOUT 03Z THIS EVENING. GUSTY WINDS ARE EXPECTED ON SUNDAY
AFTERNOON AND EVENING AS A TROUGH OF LOW PRESSURE MOVES ACROSS
OREGON. THE STRONGEST WINDS WILL BE NORTH OF INTERSTATE 80 WITH
GUSTS 30-35 MPH POSSIBLE. TF/DM
&&
.FIRE WEATHER...
THE MAIN CONCERN OVER THE NEXT FEW DAYS WILL BE WINDS AND HUMIDITIES
SUNDAY, ESPECIALLY NORTH OF INTERSTATE 80, AND POSSIBLY WINDS AND
HUMIDITIES AGAIN ON TUESDAY SOUTH OF INTERSTATE 80.
FOR SUNDAY, LOW PRESSURE OFF THE NORTHERN CALIFORNIA COAST WILL
SWING INTO SOUTHERN OREGON. THIS WILL BRING INCREASING WINDS WITH
GUSTS TO 35 MPH GENERALLY NORTH OF A PORTOLA TO PYRAMID LAKE LINE IN
THE AFTERNOON AND EVENING. AS FAR AS HUMIDITIES IT IS TRICKIER AS
THEY WILL START OUT ELEVATED IN THE MORNING (GOOD TO EXCELLENT
RECOVERIES) BEFORE A DRY SLOT ARRIVES BY LATE AFTERNOON OR EARLY
EVENING DEPENDING ON THE MODEL OF CHOICE. THIS WILL MAKE A BIG
DIFFERENCE AS FAR AS WHETHER WIDESPREAD CRITICAL CONDITIONS ARE MET.
ALSO, PER DISCUSSION WITH THE REDDING GACC FUELS ON THE EASTSIDE
(BASIN FAR NE CA AND NW NV) ARE MARGINAL ALTHOUGH HEAVIER FUELS NEAR
THE CREST ARE DRIER. STILL, DESPITE AREAS OF MARGINAL FUELS WINDS
WILL BE GUSTY WITH HUMIDITIES AT LEAST BOTTOMING OUT NEAR 15% (LOWER
IF DRY SLOT COMES IN BY MID-LATE AFTERNOON) SO WILL HEADLINE GUSTY
WINDS AND NEAR CRITICAL CONDITIONS IN THE PLANNING FORECAST.
SUNDAY NIGHT, WINDS ON THE MID AND UPPER SLOPES ARE LIKELY TO REMAIN
ELEVATED MUCH OF THE NIGHT WITH SLOWLY RECOVERING HUMIDITIES (DRY
SLOT IN PLACE) SO FIRE CONCERNS WILL REMAIN HIGHER THAN ON A TYPICAL
NIGHT OVER NORTHEAST CALIFORNIA AND NORTHWEST NEVADA.
MOVING ONTO TUESDAY, SOME MODELS BRING A 100-110 KT JET OVER LAKE
TAHOE/RENO AS A DISTURBANCE MOVES INTO THE WEST. NORTH OF INTERSTATE
80, IT LOOKS A BIT TOO COOL AND MOIST FOR CRITICAL CONDITIONS.
HOWEVER, FURTHER SOUTH IN THE SIERRA FRONT THERE COULD BE A DRY SLOT
AND THERE ARE HINTS OF DOWNSLOPE WINDS SO A RED FLAG EVENT MAY BE IN
THE WORKS DESPITE COOLER TEMPERATURES. SNYDER
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY FROM 3 PM TO 8 PM PDT SUNDAY FOR PYRAMID LAKE
IN NVZ004.
LAKE WIND ADVISORY FROM 1 PM TO 8 PM PDT SUNDAY FOR LAKE TAHOE
IN NVZ002.
CA...LAKE WIND ADVISORY FROM 1 PM TO 8 PM PDT SUNDAY FOR LAKE TAHOE
IN CAZ072.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)In the hours before
Special weather statement, Sep 14, 2:59 PM PST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
359 PM PDT SAT SEP 14 2013
CAZ071-072-142345-
GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA
COUNTIES-
359 PM PDT SAT SEP 14 2013
...SLOW MOVING STORMS NEAR STAMPEDE AND NORTHSTAR...
AT 354 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS NEAR STAMPEDE RESERVOIR AND NEAR NORTHSTAR.
THESE STORMS WERE NEARLY STATIONARY.
HEAVY RAINS WITH RAINFALL RATES OF HALF TO THREE-QUARTERS OF AN INCH
PER HOUR...OCCASIONAL LIGHTNING...SMALL PEA SIZE HAIL...AND GUSTY
WINDS TO 40 MPH...WILL OCCUR WITH THESE STORMS.
* LOCATIONS AFFECTED THROUGH 445 PM PDT INCLUDE...DOG VALLEY...
STAMPEDE RESERVOIR...BOCA RESERVOIR...GLENSHIRE-DEVONSHIRE...
HIRSCHDALE AND HOBART MILLS.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. THESE STORMS WILL ALSO PRODUCE MINOR FLOODING OF LOW
SPOTS AND PONDING WATER ON ROADWAYS. DRIVERS SHOULD BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.
&&
LAT...LON 3956 12002 3917 12001 3912 12013 3918 12024
3956 12029 3960 12017
TIME...MOT...LOC 2258Z 106DEG 1KT 3950 12015 3924 12011
CSSpecial weather statement, Sep 14, 4:45 PM PST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
545 PM PDT SAT SEP 14 2013
CAZ071-150145-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
545 PM PDT SAT SEP 14 2013
...SLOW MOVING THUNDERSTORMS ALONG HIGHWAY 70 EAST OF BECKWOURTH...
AT 541 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES NORTHWEST OF VINTON...OR 6 MILES WEST
OF CHILCOOT...AND MOVING EAST AT 5 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS OF ONE HALF TO THREE
QUARTERS OF AN INCH PER HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS
TO 40 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 645 PM PDT INCLUDE...HALLELUJAH
JUNCTION...BECKWOURTH...CHILCOOT...FRENCHMAN LAKE...AND VINTON.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3996 12002 3971 12004 3973 12033 3983 12041
3994 12035
TIME...MOT...LOC 0044Z 279DEG 6KT 3982 12024
CSSpecial weather statement, Sep 14, 5:05 PM PST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
605 PM PDT SAT SEP 14 2013
NVZ001-003-150230-
GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL AND SOUTHERN LYON
COUNTIES-
605 PM PDT SAT SEP 14 2013
...THUNDERSTORM OVER BISON FIRE BURN SCAR IN DOUGLAS COUNTY...
AT 600 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A THUNDERSTORM OVER THE BISON BURN SCAR IN DOUGLAS COUNTY. THE STORM
IS MOVING SOUTHEAST AT 5 TO 10 MPH.
OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...AND SMALL HAIL ARE
OCCURRING WITH THIS STORM. HEAVY RAIN ON A RECENT BURN SCAR CAN
GREATLY INCREASE RUN OFF...WITH WATER FLOWING IN DRY CREEKS LEADING
OUT OF THE PINE NUT MOUNTAINS.
* THIS INCLUDES LOCATIONS FROM JOHNSON LANE SOUTH TO FISH SPRINGS
FLAT IN DOUGLAS COUNTY AND NORTHERN PORTIONS OF SMITH VALLEY IN
LYON COUNTY.
&&
LAT...LON 3877 11935 3880 11950 3902 11967 3905 11936
TIME...MOT...LOC 0057Z 328DEG 7KT 3894 11950
BRONG
Debris Flow, Lyon
- When
- September 14, 5:30 PM PST to 6:00 PM PST
- Where
- Lyon County, 1.07 mi N of Nevada Hot Spgs to 1.31 mi N of Nevada Hot Spgs
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 38.915, -119.403
Lyon County officials reported a debris flow (mainly mud/small rocks) which covered Artesia Road to a depth of 3 feet and a width of 200 to 300 feet during the evening of the 14th. The flow was caused by heavy thunderstorm rain on the Bison Fire scar.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Devil in Virginia, September 14, 20136 injured · $1,000 · 1 event
- Flood in Arizona, September 14 to 15, 2013$50,000 · 1 event
- Flooding in Puerto Rico, September 14, 20136 events
- Flash Flooding in Colorado, September 14, 20135 events
- Flash Flooding in Utah, September 14, 20134 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 14 to 16, 20134 events
- Flash Flooding in Wyoming, September 14, 20133 events
- Waterspout in South Atlantic Coastal Waters, September 14, 20131 event
- Funnel Cloud in Arizona, September 14, 20131 event
- Flash Flood in New Mexico, September 14, 20131 event
- Flood in Colorado, September 14, 20131 event
- Hail in Kansas, September 14, 20131 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478279.